Connecticut, 2021

Damaging Wind in Connecticut, June 8, 2021

June 8, 2021 · NWS ALY · 1 event in 1 county or zone

A passing upper-level disturbance amid a warm and humid air mass led to scattered showers and thunderstorms across the region. Some of these storms became severe, producing some downed trees across parts of Litchfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A passing upper-level disturbance amid a warm and humid air mass led to scattered showers and thunderstorms across the region. Some of these storms became severe, producing some downed trees across parts of Litchfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 8, 12:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 8, 12:53 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
153 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Showers and thunderstorms will become more numerous this
afternoon. Thunderstorms will be capable of producing heavy rain
and may be slow moving, resulting in the potential for
localized flooding. Otherwise, today will be very humid and
warm. One more humid and very warm day Wednesday before a cold
front pushes through the region leading to seasonable and less
humid weather for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
.UPDATE...Flash Flood Watch issued for Greene, Ulster, Columbia,
Dutchess, Berkshire and Litchfield Counties through 10 PM.

Issued a targeted short fuse flash flood watch for areas
south/east of Albany this afternoon into the evening to account
for clusters of slow-moving thunderstorms with torrential
downpours. Also added mention of gusty winds associated with
thunderstorms for the same area, where SBCAPE values are
estimated at 3000-4000 J/Kg from SPC Mesoanalysis. The threat of
isolated flash flooding exists across most of the region,
although the greatest risk looks to be over the watch area. Very
warm and humid conditions persisting this afternoon with
dewpoints oppressively high in the upper 60s to lower 70s.

.PREVIOUS [1030]...Satellite imagery showing mainly high/mid
level clouds increasing from the west. Ahead of this cloud
shield, it is quite moist and unstable. PWAT value was 1.81" and
SBCAPE was 1401 J/Kg from 12Z KALY sounding. SPC Mesoanalysis
indicating 1500-3000 J/Kg of SBCAPE for areas south/east of
Albany. Despite weak deep layer shear < 20 kt, will have to
watch for possible wet downdrafts associated with any taller
convective updrafts. Main concern remains potential for locally
heavy rainfall and isolated flash flooding. Upper level
disturbance approaching from the west will provide sufficient
lift for numerous showers with scattered thunderstorms. Some
activity already developing in NE PA and should increase in
coverage towards afternoon across our region. Greatest coverage
of showers/storms from latest CAMs look to be across mainly the
southern 2/3 of the area. Warming should be tempered by
increasing clouds, with highs in the 80s. It will remain humid
with dewpoints in the 60s to lower 70s.

While the area of strongest forcing escapes into New England
this evening, additional weak shortwaves will still be around
overnight with humid conditions ongoing. This could support some
scattered areas of showers and storms overnight but coverage
should less compared to the afternoon hours. Upstream, a cold
front will be pushing southward from the NY/Canada border and
should progress through most of our area by 12 UTC Wednesday as
winds shift to the north/northwest in its wake. Despite the
winds shift, the leading edge of the cooler/less humid air mass
looks to still be north of the International border by 12 UTC
Wednesday so overnight temperatures should still warm and humid
with lows only in the mid to upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday will feature the last day of unseasonably warm
temperatures and high humidity. 850hPa isotherms ahead of the
secondary cold front pressing southward from the Canadian border
will still be well above normal ranging +15 to +16C. Breaks of
sunshine ahead of the boundary should provide sufficient
insolation that temperatures warm well into the 80s to even
possibly low 90s in the Hudson Valley. Latest probabilistic MOS
guidance supports upper 80s to low 90s for ALB, POU and GFL in
its 50th and 90th percentile. These high temperatures combined
with dew points still in the upper 60s to near 70 should result
in apparent temperature or heat index values in the low to
possibly mid 90s. Given that the incoming boundary should result
in afternoon showers and thunderstorms, especially for areas
from I-90 southward, there are still uncertainties regarding
just high temperatures will become but for now, we decided to
mention the potential for another heat advisory on Wednesday in
the Hazardous Weather Outlook.

Otherwise, the incoming secondary boundary and leading edge of
the Canadian air mass should push though the region Wednesday
afternoon or early evening, allowing winds to shift from the
north/northwest to northeast. This boundary should provide
sufficient forcing in the presence of such a warm/humid air mass
that additional scattered area of showers and thunderstorms are
expected Wednesday afternoon. Mid-level lapse rates looks
slightly steeper (700 - 500mb lapse rates near 6C/km) and
showalter values drop towards or even slightly below 0 as cooler
air moves in aloft. This should increase instability values
compared to Tuesday with heavy rain resulting in localized
flooding still possible. Shear is still weak so organized
convection is still a low probability.

By Wednesday night, the secondary boundary finally sweeps
through the region and north-northeast winds usher in a cooler
and drier air mass. This should provide much needed relief from
the consecutive days of heat/humidity. Canadian high pressure
takes control of the region for Thursday leading to increased
sunshine and temperatures rising into the upper 70s to low 80s
with much lower humidity in place. The boundary from Wednesday
may stall somewhere in the mid-Atlantic but for now, we
maintained a mainly dry forecast outside of slight chance and
low end chance POPs in the Catskills and mid-Hudson Valley.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Very broad upper troughing over the region with small pieces of
upper energy tracking through the broad upper troughing. There is a
general consensus in sources of guidance/ensembles for more clouds
than sun through the period with isolated to scattered showers. The
best chances for a dry period would be Saturday night into Sunday
morning.

Even with the considerable cloudiness and scattered showers
during the period, it does not look like a persistent rain, just
isolated to scattered showers. Timing and extent of moisture are
some details that will become clearer as we get closer to the end of
the week and it is possible that we may have a little more sun and
fewer showers, depending on how the upper pattern evolves.

Highs Friday in the 70s with around 70 higher terrain.  Highs
Saturday in the 70s but near 80 southern areas. Highs Sunday and
Monday in the 70s to near 80 but around 70 higher terrain.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms continue to expand across the region this
afternoon in the midst of a very warm and humid airmass. Most of the
storms are concentrated along and south of the Capital District,
with storms currently impacting KPOU. As the afternoon progresses,
storms will likely fill in at KALB/KPSF with lesser chances at KGFL.

Generally, flying conditions should be MVFR to VFR except within the
heavier downpours/strong thunderstorms. These storms are slow
movers, so conditions may be deteriorated for longer than
usual.

Storms should weaken with the loss of daytime heating this evening
with some light showers lingering past 00-02Z/Wed. Then, low level
moisture/BR will stick around, and will likely reduce visibilities
through the remainder of the overnight period.

VFR conditons should return beyond 14Z/Wed when the low level
moisture begins to mix out and lift.

Outlook...

Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Scattered SHRA.
Friday Night: Low Operational Impact. Scattered SHRA.
Saturday: Low Operational Impact. Isolated SHRA.
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Isolated SHRA.

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms this morning
will become more numerous this afternoon. Thunderstorms will be
capable of producing locally heavy rain and may be slow moving,
increasing the potential for storms to result in localized
flooding. Otherwise, today will be very humid and warm. One more
humid and very warm day tomorrow before a cold front finally
pushes through the region leading to seasonable and less humid
weather for the end of the week.

Minimum RH values this afternoon will generally be between 55
and 70 percent before recovering to 90 to 100 percent tonight.
RH values then drop 45 to 60 percent tomorrow afternoon.

Winds will be from the southwest today but stay light around 5
mph or less. Then, southwesterly winds shift to the northwest
tonight but stay light and variable. Northwesterly winds on
Wednesday will range 5 to 10mph.

&&

.HYDROLOGY...
Flash Flood Watch issued for Greene, Ulster, Columbia,
Dutchess, Berkshire and Litchfield Counties through 10 PM.

Numerous showers and thunderstorms with downpours will occur the
rest of the afternoon into this evening. Greatest threat for
flash flooding will be over the watch area, although most of the
region is at risk for isolated flash flooding. Favorable
conditions for high rainfall rates as well as slow moving
thunderstorms will be in place. Localized flash flooding most
especially likely in low lying, poor drainage and urban areas.
Additional showers and storms are possible overnight but
coverage should decrease. A cold front on Wednesday could allow
some showers and storms to return, especially for areas along
and south of I-90.

Cooler and mainly drier conditions are expected Thursday into
Friday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Record high minimum temperatures for June 8th

Albany, NY: 69F set in 1884
Glens Falls, NY: 71F set in 1999
Poughkeepsie, NY: 70F set in 1999

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 10 PM EDT this evening for CTZ001-013.
NY...Flash Flood Watch until 10 PM EDT this evening for NYZ058>061-
     063>066.
MA...Flash Flood Watch until 10 PM EDT this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...JPV/Speciale
SHORT TERM...Speciale
LONG TERM...NAS
AVIATION...JLV
FIRE WEATHER...Speciale
HYDROLOGY...JPV/Speciale
CLIMATE...
Hazardous weather outlook, Jun 8, 12:49 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
149 PM EDT Tue Jun 8 2021

CTZ001-013-MAZ001-025-NYZ058>061-063>066-091100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
149 PM EDT Tue Jun 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and the eastern Catskills, mid Hudson Valley,
and the central and southern Taconics of eastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values on Wednesday could approach 95 degrees in parts of
the Hudson Valley due to the combination of high humidity and
very warm temperatures.

Showers and thunderstorms Wednesday afternoon will be capable of
heavy rain and could result in additional localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ032-033-038>043-047>054-082>084-VTZ013>015-091100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
149 PM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Mohawk and Schoharie Valleys, Capital District, northern
Taconics and the Lake George Saratoga Region of eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Numerous slow moving showers and thunderstorms this afternoon into
this evening will be capable of producing heavy rain. This could
result in isolated flash flooding especially in low lying, poor
drainage and urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values on Wednesday could approach 95 degrees in parts of
the Hudson Valley due to the combination of high humidity and
very warm temperatures.

Showers and thunderstorms Wednesday afternoon will be capable of
heavy rain and could result in additional localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 8, 11:29 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Albany NY
1229 PM EDT Tue Jun 8 2021

NYZ063-064-081715-
Western Ulster-Eastern Ulster-
1229 PM EDT Tue Jun 8 2021

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOUTHEASTERN
ULSTER COUNTY...

At 1228 PM EDT, a thunderstorm producing heavy rainfall was located
near Kerhonkson, or near New Paltz, moving northeast at 30 mph.

Locations impacted include...
New Paltz, Ellenville, Tillson, High Falls, Kerhonkson, Crawford,
Rosendale, Port Ben, Lefever Falls, Maple Hill, Rutsonville,
Alligerville, Awosting, Lake Minnewaska, Stone Ridge, Granite,
Ulsterville, Cragsmoor, Walker Valley and Rosendale Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7439 4164 7439 4169 7448 4189 7407
      4179 7401 4160 7437
TIME...MOT...LOC 1628Z 239DEG 25KT 4175 7422

JPV
Special weather statement, Jun 8, 12:45 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albany NY
145 PM EDT Tue Jun 8 2021

NYZ058-059-081830-
Eastern Greene-Western Greene-
145 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GREENE COUNTY...

At 144 PM EDT, a strong thunderstorm was located near North-South
Lake Campground, or 9 miles northwest of Catskill, moving northeast
at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Athens, North-South Lake Campground, Cairo, Jefferson Heights,
Greenville Center, Round Top, Result, Haines Falls, Earlton, Sanfords
Corners, Limestreet, Sunside, Climax, Cairo Junction, Place Corners,
Three Town Bridge, South Durham, Athens Station, Leeds and Paradise
Hill.

This includes Interstate 87 near exit 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4230 7418 4244 7394 4230 7378 4227 7379
      4225 7380 4216 7409
TIME...MOT...LOC 1744Z 242DEG 7KT 4228 7404

BGM
Special weather statement, Jun 8, 12:45 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albany NY
145 PM EDT Tue Jun 8 2021

NYZ047-081830-
Schoharie-
145 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHOHARIE COUNTY...

At 145 PM EDT, a strong thunderstorm was located near Breakabeen, or
7 miles south of Cobleskill, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middleburgh, Schoharie, Breakabeen, West Fulton, West Middleburgh,
Vintonton, Watsonville, Patria, Greenbush and Fultonham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4263 7454 4267 7431 4265 7427 4256 7429
      4255 7436 4253 7441 4253 7455
TIME...MOT...LOC 1745Z 264DEG 10KT 4258 7449

KSL
Special weather statement, Jun 8, 1:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Albany NY
216 PM EDT Tue Jun 8 2021

CTZ001-NYZ065-066-081900-
Northern Litchfield-Eastern Dutchess-Western Dutchess-
216 PM EDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
LITCHFIELD AND NORTHEASTERN DUTCHESS COUNTIES...

At 215 PM EDT, strong thunderstorms were clustered over Millbrook, or
13 miles north of Pawling, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Amenia, Sharon, Millbrook, Stanfordville, Cornwall Bridge, Dover
Plains, Bethel, Smithfield, Lithgow, Hoxie Corner, Skiff Mountain,
South Amenia, Shunpike, Pleasant Ridge, Shekomeko, Bains Corner,
Washington Hollow, North Kent, Mabbettsville and Verbank.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4164 7364 4177 7379 4199 7363 4182 7331
TIME...MOT...LOC 1815Z 224DEG 17KT 4176 7366

KSL
Special weather statement, Jun 8, 1:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Albany NY
221 PM EDT Tue Jun 8 2021

CTZ013-081900-
Southern Litchfield-
221 PM EDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
LITCHFIELD COUNTY...

At 221 PM EDT, strong thunderstorms were clustered near Southbury,
moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oakville, Woodbury Center, Watertown, Woodbury, Bethlehem, Roxbury,
Minortown, Bethlehem Village, Kinneys Corners, Hotchkissville, River
Road Reserve, Pomeraug, Roxbury Station, Horse Heaven, North
Woodbury, Gulls Hollow and Delano Field.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4149 7337 4150 7338 4165 7330 4169 7326
      4160 7306 4159 7306 4159 7308 4157 7309
      4156 7316 4151 7316 4151 7332 4149 7333
      4147 7331 4147 7333
TIME...MOT...LOC 1821Z 216DEG 7KT 4152 7330

KSL
Special weather statement, Jun 8, 1:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
251 PM EDT Tue Jun 8 2021

CTZ001-081915-
Northern Litchfield-
251 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LITCHFIELD
COUNTY...

At 251 PM EDT, a strong thunderstorm was located over Winsted, or 7
miles north of Torrington, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winsted, Colebrook, Robertsville, Barkhampsted Center, Mooreville,
Winchester Center, Riverton, Nelsons Corner, Mill Brook, Grantville
and Pleasant Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4193 7293 4187 7313 4197 7320 4202 7308
      4204 7301 4197 7303 4197 7289
TIME...MOT...LOC 1851Z 243DEG 11KT 4194 7309

KSL

The radar

The Albany radar (KENX), 106 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
June 8, 2:00 PM EST
Where
Litchfield County, 2.48 mi NW of Winsted
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.940, -73.110

Trees were downed near Winsted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965111.